Format

Send to

Choose Destination
Enferm Infecc Microbiol Clin. 2005 Oct;23(8):485-91.

[Beta-lactam-induced neutropenia. An old forgotten companion].

[Article in Spanish]

Author information

1
Servicio de Medicina Interna, Hospital Sierrallana, Torrelavega, Santander, Spain. gpf@mundivia.es

Abstract

Beta-lactam-induced neutropenia has been a well-recognized problem since the initiation of penicillin use. It generally develops following high-dose beta-lactam treatment lasting longer than 10 days, and its frequency rises with increases in the cumulative antibiotic dose. Beta-lactam-induced neutropenia is frequently preceded by fever or rash, which can be considered alarm signs. Unlike neutropenia induced by other nonchemotherapy drugs, beta-lactam-induced neutropenia usually lasts less than 10 days and infrequently causes infectious complications or death. Although any beta-lactam agent can cause neutropenia, recent studies have focused on cases of piperacillin-tazobactam- or cefepime-induced neutropenia; a high incidence of neutropenia has been demonstrated during prolonged treatment with these antibiotics. The apparent contradiction with the results of clinical trials that did not detect this complication is due to the fact that they involved treatments shorter than two weeks. The potential for the development of neutropenia during lengthy intravenous treatment should be borne in mind in the development of new beta-lactams.

PMID:
16185564
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center